Iowa, 2018

Hail and Damaging Winds in Iowa, May 1, 2018

May 1, 2018 · NWS DMX · 30 events in 11 counties and zones

To open up the month of May, Iowa saw a pair of thunderstorm rounds move through. First, storms that initiated the afternoon and evening prior in central and eastern Nebraska and progressed into and across Iowa overnight and through the morning of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

To open up the month of May, Iowa saw a pair of thunderstorm rounds move through. First, storms that initiated the afternoon and evening prior in central and eastern Nebraska and progressed into and across Iowa overnight and through the morning of the 1st. That first line of storms was primarily elevated in nature within an environment of 1000+ J/kg MUCAPE and lackluster effective bulk shear, resulting in mostly sub-severe hail and wind gusts. As the environment cleared out during the morning hours, MUCAPE values approached 2000 J/kg near the cold front across northwest and western Iowa. Effective bulk shear values remained lackluster, under 35 kts in most cases. Resulting storms that fired up near and ahead of the surface cold front during the mid-afternoon hours generally struggled to sustain rotating updrafts, but were able to drop multiple instances of severe hail, approaching 2 inches in diameter occasionally.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 2:46 AM CST, 10 minutes earlier.

Area forecast discussion, May 1, 2:46 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
346 AM CDT Tue May 1 2018

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Tue May 1 2018

This period will signify the beginning of an unsettled period as a
frontal boundary settles toward the state. Currently, axis of low
level jet and moisture transport is veering into the state.
Convection is being fed along this axis and should continue to
propagate east over the next several hours as the flow continues
to veer. Therefore, isolated to scattered thunderstorms will push
through the forecast area this morning before passing east by late
morning. There will likely be a period of several hours from late
morning into much of the afternoon with little convection for
much of the forecast area with a nice cap in place. However,
weakening of the warm layer aloft will occur in northern Iowa by
early afternoon to mid afternoon with some scattered convection
developing, mainly north of Highway 20. Farther south,
temperatures should be quite warm into the afternoon with little
convection although clouds may limit overall potential with most
places in the upper 70s to lower 80s.

As peak heating approaches, convection will become more robust near
the boundary in northern Iowa with large hail becoming possible by
late afternoon. This convection will remain largely along a north of
a Denison to Waterloo line with additional convection developing in
Nebraska/Kansas and sweeping east this evening. This convection
will likely advance east through the forecast area during the
evening into the early hours of Wednesday as a progressive system.
Large hail and damaging winds will be the main threat, although
an isolated tornado is still possible mainly early this evening as
the convection enters the western forecast area from Nebraska in
the enhanced outlook area. Outflow will drop into southern Iowa
and may act as a new convergent area later tonight with storms
continuing in far southern Iowa into Wednesday morning, primarily
with heavy rain although a severe storm would still be possible.

.LONG TERM.../Wednesday through Monday/
Issued at 346 AM CDT Tue May 1 2018

GOES-East mid-level water vapor imagery early this morning shows the
cyclonic spin dropping into northern portions of California and
Nevada. The IR band shows an area of clouds associated with a jet
streak moving down from British Columbia into the Pacific Northwest,
which will be a component of our Thursday's weather. In the
meantime by early Wednesday morning, trough of low pressure with a
positive tilt will have dug out in part due to this jet streak
over the western US with most models indicating a 500mb cutoff low
centered near Las Vegas. This will place Iowa under southwesterly
flow with mid-level shortwave troughs moving through this flow
Wednesday and Thursday toward the state. At the surface, a
stationary front or slowly moving southeastward cold front will be
over the region and the primary focus for convective initiation
each day.

By Wednesday morning, this front will be draped from northeastern
Iowa into west central or southwest Iowa. Ongoing precipitation
from Tuesday night should wane before the next shortwave crosses
the region. MLCAPE values of 2500 to 3500 J/kg are expected by
Wednesday afternoon with 0-6km bulk shear of 40 to 50 knots ahead
of the front over southern Iowa with higher values along the
front. A capping layer between 700 and 800mb as shown in both NAM
and GFS soundings will delay the more vigorous convection until
late afternoon into the evening and mainly along the front where
sufficient lift will be able to overcome the cap. GFS soundings
appear to be contaminated at 00z by convection so uncontaminated
00z NAM soundings show plenty of CAPE in the -10 to -30C layer.
This would support a large hail threat. In addition, NAM soundings
show dry air above 800mb so may be able to get some strong to
severe wind gust entrained in thunderstorm downdrafts leading to a
damaging wind concern. Hodographs at 00z Thursday are more linear
so thinking is tornado threat will be a lesser concern compared
to hail and wind. Precipitable water values of 1.25 to 1.5 inches
will be common over southern Iowa with good moisture transport
into the state, which will bring much needed rainfall to those
areas.

By Thursday, the front sinks a bit farther south into the state as
the western US trough begins to lift northeastward over the Rockies.
In addition, the previously mentioned jet streak noted in the GOES-
East imagery will be coming towards the region. Models are
indicating the front becoming oriented more east to west or east-
northeast to west-southwest. While MLCAPEs in the warm sector may be
a bit lower than Wednesday, bulk shear values will likely be in
excess of 60 knots in the mid to late afternoon. Still likely
looking at hail and wind as main concerns despite weaker model
CAPE. However, there's a bit more directional shear in the low
levels aiding more curvature in the hodographs. This could lead to
a better chance for a tornado compared to Wednesday toward the
Missouri border, but still a lot of variability with mesoscale
features three days.

For this entire period of stormy weather from Tuesday through
Friday morning, total rainfall from global and mesoscale models
along with WPC guidance shows heaviest rainfall over central to
southern Iowa. Fairly high confidence in much of this part of the
state receiving at least 1 to 2 inches. Also think a few places in
southern Iowa will end up with between 3 to 4 inches, though more
variability in the placement of this given convective nature. Will
be monitoring how the rain falls in the coming day or two and
whether this may lead to a localized flash flooding threat by
Thursday.

Showers and thunderstorms should end across central Iowa by Friday
morning as the trough axis pushes east of Iowa. With subsidence and
northwest flow spreading over the state, expect a much quieter
weekend. Still may be a chance for a few showers or thunderstorms
late Saturday into Sunday as a shortwave propagates through the
northwest flow. Temperatures over northern Iowa in the upper 60s
to around 70 degrees will be near seasonal levels with central and
southern Iowa having temperatures 5 to perhaps 10 degrees above
normal in the 70s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1101 PM CDT Mon Apr 30 2018

Storms moving from SD and NE into IA overnight. Starting to lose
their intensity, so have mainly kept VCSH in the TAFS overnight.
Chances for storms again into by Tuesday afternoon/evening.
Southerly winds through the period. Still strong low level winds
aloft with some low level wind shear possible through 12z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...Ansorge
AVIATION...Beerends
Hazardous weather outlook, Apr 30, 7:12 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
812 PM CDT Mon Apr 30 2018

IAZ004>007-015>017-023>028-033>039-044>050-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
812 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non severe thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday into Thursday. There is the
potential for isolated severe storms along with locally heavy
rain, mainly during the late afternoon into evening hours each
day. The main threat of any strong to severe storms will be large
hail and damaging winds.

River flooding due to snow melt is expected to continue
along the upper reaches of the Des Moines River Basin. Flood
Warnings remain in effect for these areas. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be a possibility this week.

IAZ057>062-070>075-081>086-092>097-011200-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
812 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non severe thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected on Tuesday with some severe storms
likely. The severe threat include large hail, damaging winds, and
even a few isolated tornadoes possible.

Additional thunderstorms are expected on Wednesday afternoon and
evening with another threat of a few severe storms. Once again,
large hail and damaging winds will be the main threat. An isolated
tornado is also possible with the initial development in the
afternoon.

Thursday will present another threat of thunderstorms across
central and southern Iowa. Additional severe storms will be
possible during this time.

Localized heavy rain will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to occur at times this week.

MJB

The radar

The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

27 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Cass

When
May 1, 2:56 AM CST
Where
Cass County, 3.61 mi NNE of Marne
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -95.100

Public reported quarter sized hail via the mPING application.

Thunderstorm Wind, Union

When
May 1, 6:00 AM CST
Where
Union County, 2.5 mi WNW of Creston Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.040, -94.410

Emergency manager reported two barns damaged west of Creston.

Lightning, Polk

When
May 1, 6:00 AM CST to 6:25 AM CST
Where
Polk County, 1.23 mi NNW of Clover Hills
Property damage
$20,000
Reported by
Social Media
Coordinates
41.617, -93.755

Public shared video of a lightning strike that resulted in setting a tree on fire and rupturing a gas line behind Enterprise Rent-a-Car.

Hail, Polk

When
May 1, 6:25 AM CST
Where
Polk County, Windsor Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.720

Trained spotter reported mostly pea size hail, but a few larger stones up to nickel size were observed.

Hail, Polk

When
May 1, 7:00 AM CST
Where
Polk County, 1.85 mi WSW of Altoona
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.641, -93.504

Nickel hail was reported.

Thunderstorm Wind, Decatur

When
May 1, 9:15 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.630, -93.900

Lamoni Municipal Airport ASOS station recorded a 60 mph wind gust.

Hail, Guthrie

When
May 1, 3:25 PM CST
Where
Guthrie County, 5.7 mi NE of Monteith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.695, -94.362

A trained spotter reported nickel hail with a few quarter size pieces as well as the storm moved through Panora.

Hail, Guthrie

When
May 1, 3:31 PM CST
Where
Guthrie County, 2.81 mi S of Jamaica
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.810, -94.310

NWS employee reported up to penny size hail lasting about 15 to 30 seconds.

Hail, Dallas

When
May 1, 3:45 PM CST
Where
Dallas County, 0.69 mi N of Woodward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -93.930

Trained spotter reported quarter sized hail.

Hail, Dallas

When
May 1, 3:49 PM CST
Where
Dallas County, 0.69 mi N of Woodward
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.860, -93.930

Trained spotter reported up to golf ball sized hail mixed in with smaller hail.

Hail, Boone

When
May 1, 3:52 PM CST
Where
Boone County, 3.86 mi WNW of Madrid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.900, -93.920

Emergency manager reported quarter sized hail.

Hail, Boone

When
May 1, 4:06 PM CST
Where
Boone County, 3.17 mi NNE of Madrid
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.920, -93.820

Trained spotter reported up to about ping pong ball sized hail.

Hail, Boone

When
May 1, 4:09 PM CST
Where
Boone County, 2.07 mi NE of Madrid
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.900, -93.820

Law enforcement reported up to golf ball sized hail.

Hail, Story

When
May 1, 4:15 PM CST
Where
Story County, 1.29 mi WSW of Ontario
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.023, -93.703

Trained spotter reported nickel sized hail, a few quarters as well.

Hail, Story

When
May 1, 4:22 PM CST
Where
Story County, 1.69 mi WSW of Ames
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.020, -93.650

Trained spotter reported half dollar sized hail.

Hail, Story

When
May 1, 4:27 PM CST
Where
Story County, 0.92 mi SE of Ames Arpt
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.992, -93.606

A trained spotter reported quarter sized hail.

Hail, Story

When
May 1, 4:29 PM CST
Where
Story County, 1.38 mi S of Ontario
Measured
1.5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.010, -93.680

Law enforcement reported ping pong ball sized hail.

Hail, Pocahontas

When
May 1, 4:30 PM CST
Where
Pocahontas County, Laurens
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.850, -94.850

Public reported half dollar sized hail. The report was relayed via county Sheriff's Office.

Hail, Story

When
May 1, 4:30 PM CST
Where
Story County, 0.86 mi SW of Ames
Measured
1.5 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
42.020, -93.630

Public reported ping pong ball sized hail.

Hail, Story

When
May 1, 4:30 PM CST
Where
Story County, 0.69 mi S of Ontario
Measured
1 in hail
Reported by
Social Media
Coordinates
42.020, -93.680

Public reported quarter sized hail.

Hail, Story

When
May 1, 4:45 PM CST
Where
Story County, Nevada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.450

Trained spotter reported quarter sized hail.

Hail, Pocahontas

When
May 1, 4:46 PM CST
Where
Pocahontas County, 1.23 mi NE of Laurens
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
42.860, -94.830

Public reported golf ball sized hail via social media.

Hail, Story

When
May 1, 4:46 PM CST
Where
Story County, 0.64 mi S of Nevada
Measured
2 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.011, -93.448

Trained spotter reported 2 inch hail.

Hail, Pocahontas

When
May 1, 4:54 PM CST
Where
Pocahontas County, Laurens
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.850, -94.850

Public reported large hail up to ping pong ball sized covering the ground.

Hail, Pocahontas

When
May 1, 4:55 PM CST
Where
Pocahontas County, 0.61 mi SW of Rolfe
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.813, -94.528

Penny size hail was reported in Rolfe.

Hail, Marshall

When
May 1, 5:24 PM CST
Where
Marshall County, 0.86 mi SE of Albion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.110, -92.990

Trained spotter reported pea to nickle sized hail.

Hail, Humboldt

When
May 1, 5:44 PM CST
Where
Humboldt County, 0.51 mi W of Bode
Measured
1.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.870, -94.290

Emergency manager reported small half inch brances broken off and roof damage from up to ping pong ball sized hail this evening. This is a delayed report.

Hail, Humboldt

When
May 1, 5:48 PM CST
Where
Humboldt County, 0.51 mi W of Bode
Measured
1.5 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.870, -94.290

Emergency manager reported ping pong ball sized hail.

Hail, Humboldt

When
May 1, 5:53 PM CST
Where
Humboldt County, 1.47 mi NNE of Bode
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.890, -94.270

Trained spotter reported half dollar sized hail.

Hail, Humboldt

When
May 1, 5:55 PM CST
Where
Humboldt County, 0.25 mi SW of Livermore
Measured
2 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
42.867, -94.183

Large hail was reported with a picture of an estimated 2 inch hail stone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752619, 752620, 754487, 752621, 757070, 752642, 757053, 752622, 752623, 752624, 752625, 752626, 752627, 757057, 752628, 757055, 752629, 752630, 752631, 752632, 752633, 752634, 757074, 752635, 757071, 752636, 752637, 752639, 752640, 757073.